Nevada, 2005High Wind in Nevada, January 8, 2005
January 8, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 8, 3:30 PM PST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 8, 3:30 PM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 PM PST SAT JAN 8 2005
.SHORT TERM...
INTENSE LOW PRESSURE SYSTEM OFF PAC NW CST WITH STRONG
SWLY FLOW ALOFT OVER AREA TODAY AND TONIGHT. MTN TOP WINDS
ALONG SIERRA CREST OVER 140 MPH FROM SW WHILE WRN NV VALLEYS
MORE SOUTHERLY AT 20 TO 40 MPH. STRONG WINDS COMBINED WITH
HEAVY SNOW CREATING WIDESPREAD WHITE OUT CONDITIONS WITH
BLOWING AND DRIFTING SNOW OVER EXPOSED AREAS IN THE SIERRA AND WRN
NV VALLEYS THROUGH THIS EVENING. DYNAMIC LIFTING AND INSTABLITY DROP
OFF AFTER 10 PM THIS EVENING WITH MAINLY LIGHT OROGRAPHIC SNOW
EXPECTED ON SUNDAY WITH LIGHT SPILLOVER SNOW SHOWERS INTO WRN NV
VALLEYS. NEXT COLD FRONT PUSHES THROUGH AREA LATE MONDAY AFTERNOON
AND EVENING WITH ANOTHER ROUND OF HEAVY SNOW. ADDITIONAL SNOW
ACCUMULATIONS OF 12 TO 18 INCHES IN WRN NV VALLEYS WEST OF
HIGHWAY 395 WITH 2 TO 4 FEET IN TAHOE BASIN AND 4 TO 7 FEET
ABOVE 7000 FEET ALONG SIERRA CREST BY TUESDAY MORNING. SYSTEM
MOVES THROUGH AREA TUESDAY MORNING WITH DECREASING SNOW SHOWERS
TUESDAY DURING THE DAY. CLEARING TUESDAY NIGHT WITH VERY COLD
LOW TEMPERATURES WED MORNING WITH FRESH SNOW COVER. CYLKE
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGING IN THE EASTERN PACIFIC WILL BRING A DRY NORTHWEST FLOW
TO THE REGION. RECENT HEAVY SNOWFALL WILL KEEP VALLEY TEMPERATURES
COLD...WELL BELOW GUIDANCE. INCREASING DAYTIME RADIATION WILL
NONETHELESS ALLOW FOR SOME SLOW SNOWMELT...LEADING TO FOG
DEVELOPMENT. I KEPT TEMPERATURES FAIRLY STEADY THROUGH THE EXTENDED
FOR NOW...WITH NOT MUCH OF A CHANGE IN GFS 850-700 MB COLUMN. 00Z
GFS UNDERCUTS THE RIDGE WITH A WEAK SHORTWAVE MOVING INTO SOUTHERN
NEVADA ON SATURDAY. I ADDED SOME LOW POPS IN...BUT KEPT DRY FOR NOW
AS IT APPEARS THAT BETTER DEVELOPMENT WILL OCCUR AS THE LOW ENTERS
THE UTAH/ARIZONA REGION. SHULZ
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 4 AM TUESDAY.
.SNOW AND BLOWING SNOW ADVISORY NVZ001-004 THRU 10 PM THIS
EVENING.
.CA...WINTER STORM WARNING CAZ070>073 THRU 4 AM TUESDAY.
&&Hazardous weather outlook, Jan 8, 6:46 AM PST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
646 AM PST SAT JAN 8 2005
CAZ070>073-NVZ001>005-091500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
646 AM PST SAT JAN 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOWFALL IS EXPECTED TO CONTINUE THROUGH MONDAY EVENING BEFORE
TAPERING OFF TO SNOW SHOWERS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.
JBONK
In the hours before
Local storm report, Jan 8, 11:54 AM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1154 AM PST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND GST WALKER 38.52N 119.48W
01/08/2005 58 MPH MONO CA MESONET
RAWS SENSOR.
0615 PM NON-TSTM WND GST 2 S WASHOE CITY 39.29N 119.81W
01/07/2005 59 MPH WASHOE NV MESONET
NDOT WIND SENSOR AT WASHOE VALLEY.
0550 PM NON-TSTM WND GST STEAD 39.64N 119.88W
01/07/2005 63 MPH WASHOE NV MESONET
ALSO GUSTS ABOVE 60 MPH BETWEEN 800 AND 820 PM. DRI WIND
SENSOR.
0540 PM NON-TSTM WND GST 10 S RENO 39.39N 119.82W
01/07/2005 58 MPH WASHOE NV MESONET
DRI SENSOR AT WOLF RUN GOLF COURSE.
0530 PM NON-TSTM WND GST GARDNERVILLE 38.94N 119.74W
01/07/2005 60 MPH DOUGLAS NV MESONET
NDOT WIND SENSOR.
0520 PM NON-TSTM WND GST 12 N RENO 39.71N 119.82W
01/07/2005 62 MPH WASHOE NV MESONET
DESERT SPRINGS RAWS SENSOR.
0345 PM NON-TSTM WND GST WALKER 38.52N 119.48W
01/07/2005 58 MPH MONO CA MESONET
RAWS SENSOR.
&&
MDEUTSCHLocal storm report, Jan 8, 1:18 PM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
118 PM PST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HEAVY SNOW WELLINGTON 38.76N 119.38W
01/08/2005 12.0 INCH LYON NV TRAINED SPOTTER
STORM TOTAL.
0100 PM HEAVY SNOW LAKE CITY 41.64N 120.22W
01/08/2005 7.0 INCH MODOC CA TRAINED SPOTTER
STORM TOTAL AT 4800 FT. WINDY WITH DRIFTING SNOW.
0100 PM HEAVY SNOW SOUTH LAKE TAHOE 38.94N 119.98W
01/08/2005 22.0 INCH EL DORADO CA CO-OP OBSERVER
STORM TOTAL. ESTIMATE 6 INCHES SINCE 6 AM.
1240 PM HEAVY SNOW SPANISH SPRINGS 39.62N 119.72W
01/08/2005 8.0 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL. ESTIMATE 3/4 INCH IN 10 MIN 1230-1240 PM.
1240 PM HEAVY SNOW BRIDGEPORT 38.26N 119.22W
01/08/2005 18.0 INCH MONO CA LAW ENFORCEMENT
STORM TOTAL.
1220 PM HEAVY SNOW 6 SE SUSANVILLE 39.89N 119.52W
01/08/2005 16.0 INCH WASHOE NV TRAINED SPOTTER
STORM TOTAL AT 4800 FT. 6 INCHES SINCE 6 PM FRIDAY.
1210 PM HEAVY SNOW CARSON CITY 39.17N 119.76W
01/08/2005 13.5 INCH CARSON CITY NV TRAINED SPOTTER
STORM TOTAL NEAR AIRPORT.
1205 PM HEAVY SNOW SUSANVILLE 40.41N 120.65W
01/08/2005 12.0 INCH LASSEN CA LAW ENFORCEMENT
10-12 INCH STORM TOTAL.
1135 AM SNOW SILVER SPRINGS 39.42N 119.22W
01/08/2005 3.0 INCH LYON NV TRAINED SPOTTER
STORM TOTAL.
1130 AM HEAVY SNOW MAMMOTH MOUNTAIN 37.65N 119.03W
01/08/2005 30.0 INCH MONO CA SKI RESORT
1055 AM HEAVY SNOW 3 NW CARSON CITY 39.20N 119.81W
01/08/2005 21.0 INCH CARSON CITY NV TRAINED SPOTTER
STORM TOTAL AT 5300 FT
1045 AM HEAVY SNOW 4 NE RENO 39.58N 119.77W
01/08/2005 17.3 INCH WASHOE NV OFFICIAL NWS OBS
AT NWS OFFICE. STORM TOTAL SINCE 5 AM FRIDAY. 10 INCHES
SINCE MIDNIGHT. ELEVATION 4973 FEET.
0800 AM HEAVY SNOW DAGGET PASS 38.98N 119.89W
01/08/2005 16.0 INCH DOUGLAS NV AMATEUR RADIO
STORM TOTAL.
0800 AM SNOW GERLACH 40.65N 119.35W
01/08/2005 3.0 INCH WASHOE NV CO-OP OBSERVER
STORM TOTAL.
0800 AM HEAVY SNOW LEE VINING 37.96N 119.12W
01/08/2005 16.0 INCH MONO CA CO-OP OBSERVER
STORM TOTAL.
0800 AM HEAVY SNOW TAHOE CITY 39.17N 120.14W
01/08/2005 24.0 INCH PLACER CA CO-OP OBSERVER
STORM TOTAL.
0800 AM HEAVY SNOW TRUCKEE 39.33N 120.20W
01/08/2005 16.0 INCH NEVADA CA CO-OP OBSERVER
STORM TOTAL AT AIRPORT.
0800 AM HEAVY SNOW VIRGINIA CITY 39.31N 119.64W
01/08/2005 16.5 INCH STOREY NV CO-OP OBSERVER
STORM TOTAL.
0800 AM HEAVY SNOW BOCA RESERVOIR 39.40N 120.09W
01/08/2005 20.0 INCH NEVADA CA CO-OP OBSERVER
STORM TOTAL.
&&
MDEUTSCHHigh Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 8, 5:18 PM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 50 kt (58 mph) wind gust reported by a trained weather spotter 6 miles southwest of Gardnerville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in Alaska, January 8 to 12, 20052 injured · $7.7 million · 65 kt wind · 7 events
- Heavy Rain in California, January 8, 20051 death · 1 event
- Storm Surge in California, January 8 to 11, 2005$800,000 · 1 event
- Winter Storm in Massachusetts, January 8, 2005$300,000 · 6 events
- Winter Storm in Connecticut, January 8, 2005$150,000 · 3 events
- Flash Flood in California, January 8, 2005$100,000 · 1 event
- Damaging Wind in Hawaii, January 8, 2005$100,000 · 65 kt wind · 1 event
- Storm Surge and High Surf in California, January 8 to 9, 2005$70,000 · 4 events
- Flash Flood in California, January 8, 2005$75,000 · 1 event
- Tornado in California, January 8, 2005$20,000 · F1 · 1 event
- Flood in Kentucky, January 8 to 10, 2005$20,000 · 1 event
- Flash Flood in California, January 8, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470381.